New Mexico, 2022Drought in New Mexico, March 1 to 31, 2022
March 1 to 31, 2022 · NWS EPZ · 10 events in 10 counties and zones
Another month of below normal precipitation, except in the Sacramento Mountains, lead to increasing coverage of Extreme(D3) and some areas up to Exceptional(D4) drought.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another month of below normal precipitation, except in the Sacramento Mountains, lead to increasing coverage of Extreme(D3) and some areas up to Exceptional(D4) drought.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Feb 28, 10:17 PM MST, 1 hour 43 minutes earlier.
Area forecast discussion, Feb 28, 10:17 PM MST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1017 PM MST Mon Feb 28 2022
.UPDATE...FOR 06Z TAF ISSUANCE...
.AVIATION...06Z TAF CYCLE...
VFR conditions through the period. Skies will continue SCT-
BKN150-180 BKN-OVC220-250. Surface winds N to NE with speeds AOB
10KT thru 15Z. AFT 17Z winds shift back to E and SE remaining AOB
10KT. No VIS restrictions.
&&
.PREV DISCUSSION...302 PM MST Mon Feb 28 2022...
.SYNOPSIS...
Temperatures continue to warm each day this week through through
Friday. Highs on Thursday and Friday could reach 80 degrees in
some lowland locations, which is 10-15 degrees above normal. A
series of troughs will swing by the region starting Thursday,
bringing breezy to windy afternoon conditions Thursday through the
weekend. Blowing dust can't be ruled out each day, especially on
Friday. A cool front moves through on Saturday night, dropping
temperatures back to near normal to end the weekend.
&&
.DISCUSSION...
.SHORT TERM...Tonight and Tuesday...
Most portions of the CWA currently seeing a good deal of mid to
upper level clouds this afternoon as a shortwave trough continues to
drift south off the SoCal coast streaming in Pacific moisture to the
area. The shortwave trough will become a cutoff low by early Tuesday
morning. Unfortunately, no precipitation is expected out of this
system but the clouds are here to stay through the evening.
Likewise, overnight temperatures expected to be milder than what we
have been seeing. Lowland areas generally seeing temperatures in the
upper 30s and low 40s.
Through time the upper-level system will make a slow, eastward
movement over southern AZ. Skies begin to clear from west to east
throughout the morning hours and into the afternoon on Tuesday.
Slight ridging will aid in bringing warmer conditions Tuesday
afternoon with temperatures in the low 70s for the lowlands and mid
50s for the mountains.
Surface winds stay generally light and easterly becoming northerly
overnight with areas Deming and west seeing a slight uptick in
winds. Otherwise, winds shift southeasterly and become light during
the afternoon hours.
&&
.LONG TERM...Tuesday night through Sunday..
576mb low will begin to pass directly over the Borderland on
Wednesday, and as it does, it will weaken into an open wave. While
it sounds interesting, this system will have very little affect
on our sensible weather. Atmospheric moisture increase will be
minimal overall and the surface pressure gradient remains weak.
Therefore expect another day of above seasonal average high
temperatures with light wind.
On Thursday, an upper level trough drops just off the shore of
central California. This will push a 30-35 knot 600mb jet across
the western half of our FA. With peak mixing to that level, areas
west of the Rio Grande Valley can expect a breezy afternoon,
though below wind product criteria at this time. This system will
push the thermal ridge over the forecast area, increasing S/SE
H85 WAA. Could this be our first 80 degree day of the season?
Right now, official forecast high temperatures sit just below
that, but it will be close. Regardless, highs will be 10-15
degrees above seasonal average.
Friday, the upper trough begins to push eastward, moving into
southern California, then into the Four Corners region by the late
afternoon. This will set up a pattern change as the larger trough
sets up over the west, with troughs rotating around the larger
trough. This will bring a series of systems *near* to the
Borderland. Overall, this will be a breezy to windy period for us.
If we can get any of the troughs carrying moisture to drop
further south, we'll have a lot more to talk about. Unfortunately,
this isn't the case for this forecast cycle.
Back to Friday: Once again, no moisture gains with this system.
However, lee troughing will set up in SE Colorado. The surface
pressure gradient will increase, and combined with a 40-50 knot H7
jet, Friday afternoon is shaping up to be breezy to windy. And
potentially dusty with the WSW wind direction. The thermal ridge
gets pushed east of our FA on Friday, but we'll still be in the
WAA regime, causing similar temperatures to Thursday.
As this system moves through, another low within the greater
trough drops south into southern Nevada on Saturday, then into the
Four Corners region. This will bring another opportunity for a
breezy afternoon. As the thermal ridge gets shunted south and
east, high temperatures will decrease on Saturday to near, or just
above, normal.
A 'cool' front moves through the region Saturday night, knocking
temps back to seasonal average for Sunday and Monday. Troughs
continue to rotate through the bigger trough on Sunday and Monday,
keeping afternoon winds breezy and conditions dry.
&&
.FIRE WEATHER...
Some fire weather concerns on Friday due to an incoming system
bringing windy conditions coupled with low minRHs which could
potentially bring critical conditions to the area.
Temperatures gradually increase through the work week, generally
running 5 to 10 degrees above average. MinRH values stay generally
below 15% Tuesday through Saturday with Thursday having slightly
moister conditions. Light, easterly winds expected Tuesday and
Wednesday. Winds shift southerly and become breezy by Thursday with
windy conditions expected on Friday. Likewise, ventilation rates
poor to good Tuesday and Wednesday increasing to very good to
excellent Thursday and Friday.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 43 75 40 78 / 0 0 0 0
Sierra Blanca 40 69 38 73 / 0 0 0 0
Las Cruces 41 74 37 78 / 0 0 0 0
Alamogordo 39 73 37 76 / 0 0 0 0
Cloudcroft 33 53 31 56 / 0 0 0 0
Truth or Consequences 37 70 38 76 / 0 0 0 0
Silver City 38 67 37 71 / 0 0 0 0
Deming 38 73 33 78 / 0 0 0 0
Lordsburg 37 73 33 77 / 0 0 0 0
West El Paso Metro 47 74 43 78 / 0 0 0 0
Dell City 40 72 35 76 / 0 0 0 0
Fort Hancock 41 77 38 80 / 0 0 0 0
Loma Linda 43 69 40 72 / 0 0 0 0
Fabens 43 76 39 80 / 0 0 0 0
Santa Teresa 41 73 37 76 / 0 0 0 0
White Sands HQ 45 73 42 77 / 0 0 0 0
Jornada Range 39 72 35 76 / 0 0 0 0
Hatch 39 73 35 78 / 0 0 0 0
Columbus 41 73 37 77 / 0 0 0 0
Orogrande 41 73 38 77 / 0 0 0 0
Mayhill 36 65 33 68 / 0 0 0 0
Mescalero 34 63 33 67 / 0 0 0 0
Timberon 34 61 32 65 / 0 0 0 0
Winston 25 68 26 73 / 0 0 0 0
Hillsboro 39 69 38 73 / 0 0 0 0
Spaceport 36 71 33 76 / 0 0 0 0
Lake Roberts 32 68 32 72 / 0 0 0 0
Hurley 33 69 31 73 / 0 0 0 0
Cliff 25 76 25 80 / 0 0 0 0
Mule Creek 35 69 35 73 / 0 0 0 0
Faywood 40 68 38 72 / 0 0 0 0
Animas 37 75 33 78 / 0 0 0 0
Hachita 37 73 33 76 / 0 0 0 0
Antelope Wells 40 72 38 76 / 0 0 0 0
Cloverdale 41 70 40 72 / 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
37/33/14
Hazardous weather outlook, Feb 28, 5:46 AM MST, 18 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
546 AM MST Mon Feb 28 2022
NMZ401>417-TXZ418>424-011300-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
546 AM MST Mon Feb 28 2022
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Breezy to windy conditions are possible Friday and Saturday with
high fire danger.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Drought, Upper Gila River Valley
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Upper Gila River Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
The entire zone remained in Severe(D2) drought through the month of March. The Buckhorn Cooperative Observer reported 0.15 inches of precipitation which was 0.57 inches below normal.
Drought, Southern Gila Highlands/Black Range
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Southern Gila Highlands/Black Range forecast zone
- Reported by
- Drought Monitor
Severe(D2) drought continued through the entire month. The Gila Hot Springs Cooperative Observer reported 0.30 inches of precipitation which was 0.39 inches below normal.
Drought, Southern Gila Foothills/Mimbres Valley
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Southern Gila Foothills/Mimbres Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.460, -108.066 (the zone’s center; the record gives no point)
The entire zone remained in Severe(D2) drought through the month.
Drought, Southwest Desert/Lower Gila River Valley
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Southwest Desert/Lower Gila River Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
Severe(D2) drought continued through the month of March. The White Signal Cooperative Observer reported 0.36 inches of precipitation which was 0.23 inches below normal.
Drought, Lowlands of the Bootheel
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Lowlands of the Bootheel forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
Severe(D2) drought continued for most of the zone except for the far southeast which remained in Moderate(D1) drought. The Antelope Wells Cooperative Observer reported 0.25 inches of precipitation which was 0.12 inches below normal.
Drought, Uplands of the Bootheel
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Uplands of the Bootheel forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.914, -108.715 (the zone’s center; the record gives no point)
The entire zone remained in Severe(D2) drought through the month of March.
Drought, Southwest Desert/Mimbres Basin
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Southwest Desert/Mimbres Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.460, -108.066 (the zone’s center; the record gives no point)
The northwest half of the zone remained in Severe(D2) drought while the southeast remained in Moderate(D1) drought. The Deming Airport recorded 0.16 inches of precipitation which was 0.14 inches below normal.
Drought, Eastern Black Range Foothills
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Eastern Black Range Foothills forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.684, -107.775 (the zone’s center; the record gives no point)
The month started with Severe(D2) drought over the far north with Extreme(D3) drought for the remainder of the area. By the end of the month, the entire zone was in Extreme(D3) drought. The Hillsboro Cooperative Observer reported 0.21 inches of precipitation which was 0.09 inches below normal.
Drought, Sierra County Lakes
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Sierra County Lakes forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.131, -107.192 (the zone’s center; the record gives no point)
The month started with Exterme(D3) drought for all areas except the far east where it was Severe(D2). By the end of the month, the western areas were in Exceptional(D4) drought with Extreme(D3) drought for the east. The Truth or Consequences Airport reported only 0.09 inches of precipitation which was 0.15 inches below normal.
Drought, Northern Dona Ana County
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Northern Dona Ana County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.353, -106.833 (the zone’s center; the record gives no point)
The western half of the zone remained in Severe(D2) drought while the east remained in Moderate(D1) drought.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Wisconsin, March 1 to 6, 2022$100,000 · 7 events
- Drought in Oklahoma, March 1 to 31, 202248 events
- Drought in New Mexico, March 1 to 31, 202241 events
- Drought in California, March 1 to 31, 202240 events
- Drought in Texas, March 1 to 31, 202238 events
- Drought in Texas, March 1 to 31, 202225 events
- Drought in Texas, March 1 to 31, 202223 events
- Flood in Washington, March 1, 2022$25,000 · 1 event
- Drought in Texas, March 1 to 31, 202220 events
- Drought in Nebraska, March 1 to 31, 202220 events
- Drought in Texas, March 1 to 31, 202218 events
- Drought in Nebraska, March 1 to 31, 202218 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1013833, 1013834, 1013835, 1013836, 1013837, 1013838, 1013839, 1013840, 1013841, 1013842.